Drug Eruptions

Key Points

  • Drugs cause a wide spectrum of cutaneous reactions. Therapy of the most common of these, the “morbilliform” or measles-like pattern, is discussed here. Other specific drug-induced disorders such as urticaria, erythema multiforme, Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and phototoxicity are discussed in other chapters. (See Urticaria and Erythema Multiforme.)
  • Most adverse cutaneous reactions to medications represent a benign side effect; however, in rare cases, drug eruptions may have associated systemic complications with significant morbidity and/or mortality.
  • There are four key steps to the evaluation of a drug rash:
    • Is it a drug eruption?
    • Is it a cutaneous-only or systemic reaction to a drug? How should it be managed? Are diagnostic tests necessary, and if so, which?
    • Which drug is the offending agent?
    • Is it safe to re-challenge the patient with the offending agent?
  • It is important to report to agencies monitoring adverse drug reactions.


Adverse reactions to medications are common, and cutaneous drug eruptions may occur in 3% of all hospitalized patients who are receiving medications. They can represent 1% of consultations in office-based dermatology practices. Drug eruptions may be divided into simple (without or with limited systemic involvement) or complex (active systemic involvement); complex drug eruptions in rare cases can be fatal. Simple drug eruptions typically occur within 4-14 days of onset of the agent. The timing of presentation often reflects whether there has been prior exposure to the drug or drug class; in cases of prior exposure, the exanthem may develop within a few days after starting the medication, whereas it typically presents slightly over one week of starting the drug in cases of first-time exposure. Complex drug eruptions may occur as early as 2-4 days or as late as weeks to months after initiating therapy. Understanding the timing of onset, whether there is systemic involvement, whether or which diagnostic tests are necessary, and correctly identifying the offending agent are essential in the management of a patient with a potential drug eruption.

Clinical features

Drugs cause a wide spectrum of cutaneous reactions. In simple drug eruptions there is often no or limited systemic involvement. Patients typically report a pruritic, maculopapular rash with minimal constitutional symptoms. In rare cases, low-grade fever or malaise may accompany the rash. Warning signs of a drug eruption with systemic involvement include:

  • Fever
  • Hypotension
  • Myalgias or weakness
  • Respiratory distress
  • Facial swelling
  • Scleral icterus, jaundice
  • Bullae formation or target lesions
  • Skin pain
  • Mucosal inflammation: eyes, mouth, genitalia
  • Lymphadenopathy

Any medication may cause some type of adverse cutaneous eruption; common offenders include non-steroidal anti-inflammatory drugs, sulfa-based medications, HIV anti-retroviral, anticonvulsants, and antibiotics.

Initial Evaluation

Differential diagnosis

Drug hypersensitivity, i.e., DRESS (drug reaction with eosinophilia and systemic symptoms): Marked facial edema in association with a morbilliform eruption is concerning for DRESS.

Viral exanthem: A viral exanthem may be clinically indistinguishable from a morbilliform drug eruption. Specific clues, such as erythema of the cheeks (Fifth’s disease), or conjunctivitis (measles) may help to differentiate these entities.

Fifth’s disease


Stevens-Johnson syndrome: Typically marked by target lesions and mucosal involvement at multiple sites.

Toxic epidermal necrolysis: Marked by widespread erythema, bullae formation, and denudation.



First-line therapy: Prompt identification and discontinuation of the offending agent is an essential first step. In most cases, the cutaneous reaction will resolve in 2-5 days without therapy; patients may continue to get new lesions during this time.

Supportive therapy:

  • Antihistamines, such as hydroxyzine (such as Atarax or Vistaril) 25-50 mg t.i.d. or q.i.d. are often adequate.
  • Topical therapy with a plain emollient or medium-potency topical corticosteroid, such as triamcinolone 0.1% ointment b.i.d. Expect resolution of the process in 2-5 days.

Patients who experience a simple, morbilliform drug eruption should avoid repeated exposure to the same drug or drug class, in the future; however, in cases where this cannot be avoided, it is reasonable to attempt a re-challenge of the medication with close monitoring. In some cases, adverse drug reactions do not occur upon repeat exposure.

Patients with a history of severe cutaneous eruption, especially with systemic complications, should avoid repeated exposure to the same drug or drug class in the future; their first-degree relatives should also be counseled to avoid the drug / drug class.

In all cases, patients should be counseled regarding the risks of repeated exposure to drugs associated with a drug eruption. In severe cases, the use of medical alert cards or jewelry tags (i.e., medical alert bracelet) may aid patients in avoiding potentially dangerous medications and/or inadvertent repeat exposure.


  • If the cutaneous reaction does not resolve as expected, consider another diagnosis or the possibility that the offending agent has not been discontinued.
  • Many drugs cross-react, i.e., reactions to one medication typically predict cross-reaction to other medications in the same class. For example, hypersensitivity to anticonvulsants such as phenytoin results in cross-reactivity to phenobarbital and lamotrigine.
  • Look for liver, renal, and hematologic abnormalities, particularly if drugs such as dilantin and allopurinol are possible offenders. Common findings of systemic involvement include: leukocytosis, eosinophilia, thrombocytopenia, renal impairment, transaminitis, and elevated creatine kinase (sign of myositis). A skin biopsy may be helpful in distinguishing a morbilliform or hypersensitivity reaction from SJS, TEN, or erythema multiforme.
  • In patients with renal or hepatic insufficiency, drug clearance may be impaired and the rash may persist longer than 3-5 days after discontinuation.
  • Look for infectious mononucleosis (i.e., Epstein-Barr virus) if the offender is a semisynthetic penicillin (especially ampicillin).
  • A morbilliform rash may rarely be a prodrome of Stevens-Johnson syndrome or toxic epidermal necrolysis. Monitor for skin tenderness, bullous or target lesions, and mucosal involvement.

When to refer to a dermatologist

  • If the diagnosis of drug eruption is not clear, or if the drug eruption is not resolving as expected.
  • If patients require systemic corticosteroids for management of their drug reaction. Note that systemic steroids should be used judiciously, as corticosteroids have been associated with increased morbidity when used in some systemic drug eruptions such as TEN.
  • If the patient has systemic involvement concerning for drug hypersensitivity reaction, Stevens-Johnson syndrome, or toxic epidermal necrolysis.

Clinical Cases

Case 1

  • 16-year-old girl with history of cutaneous wound infection
  • Presents with morbilliform eruption 6 days after starting cephalosporin antibiotic
  • No systemic symptoms
  • Reports pruritus

Initial evaluation

  • Patient is well-appearing
  • Afebrile
  • Morbilliform eruption without facial edema or lymphadenopathy
  • Diagnosis: simple morbilliform eruption


  • Cephalosporin is stopped; patient is given topical corticosteroids, antihistamines, and emollient for supportive measures
  • Follow-up in 1 week (rash resolved)

Case 2

  • 12-year-old teenage boy with pharyngitis treated with ampicillin
  • Reports fever and malaise with initial pharyngitis
  • The rash broke out 2 days after taking ampicillin
  • Afebrile
  • Morbilliform eruption without facial edema or lymphadenopathy
  • Diagnosis: morbilliform eruption, possible EBV infection
  • EBV testing reveals an acute viral infection
  • Patient is given topical corticosteroids, emollient, and antihistamines for supportive measures for the rash
  • Follow-up in 1 week (rash resolved)

Suggested Reading

Mockenhaupt M et al (2008). Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-Study. JID 128: 35.

Friedmann PS, Pickard C, Ardern-Jones M, Bircher AJ (2010). Drug-induced exanthemata: a source of clinical and intellectual confusion. Eur J Dermatol 20(3): 255-9.

Chen Y-C, Chiu H-C, Chu C-Y (2010). Drug reaction with eosinophilia and systemic symptoms: a retrospective study of 60 cases. Arch Derm published on-line, August.